Alert archive / New Mexico / Hard Freeze Warnings in 2021

Hard Freeze Warning 2, NWS El Paso, TX

October 14, 2021Otero County, New Mexico

NWS El Paso, TX issued this hard freeze warning at Oct 14, 2021, 2:43 PM MDT for Otero County, New Mexico. It took effect at Oct 15, 2021, 3:00 AM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2021, 2:43 PM MDT (20:43 UTC)
In effect from
Oct 15, 2021, 3:00 AM MDT
Expired
Oct 15, 2021, 9:00 AM MDT
In force
6 hr
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2021-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2021-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

093 
WWUS74 KEPZ 142043
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
243 PM MDT Thu Oct 14 2021

NMZ415-150445-
/O.NEW.KEPZ.HZ.W.0002.211015T0900Z-211015T1500Z/
Sacramento Mountains Above 7500 Feet-
Including the cities of Cloudcroft, Sunspot, and Apache Summit
243 PM MDT Thu Oct 14 2021

...HARD FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM MDT FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Areas above 7500 feet.

* WHEN...From 3 AM to 9 AM MDT Friday.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
1 follow-up statement
535 
WWUS74 KEPZ 150411
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso TX/ Santa Teresa NM
1011 PM MDT Thu Oct 14 2021

NMZ415-151500-
/O.CON.KEPZ.HZ.W.0002.211015T0900Z-211015T1500Z/
Sacramento Mountains Above 7500 Feet-
Including the cities of Cloudcroft, Sunspot, and Apache Summit
1011 PM MDT Thu Oct 14 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM MDT
FRIDAY...

* WHAT...Sub-freezing temperatures as low as 28 expected.

* WHERE...Areas above 7500 feet.

* WHEN...From 3 AM to 9 AM MDT Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this hard freeze warning went out at Oct 14, 2:41 PM MDT, 2 minutes earlier.

Area forecast discussion, Oct 14, 2:41 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
241 PM MDT Thu Oct 14 2021

.SYNOPSIS...
Occasionally breezy afternoons and dry conditions will persist
across the forecast area over the next 7 days. A weak cool front
will drop temperatures down a few degrees on Friday, with the
coolest temperatures of the forecast period expected on Saturday.
Upper level ridging will promote temperatures warming to near
normal this weekend. Another weak cool front will pass through
the Borderland on Tuesday night.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Friday...
The current satellite imagery shows clear skies across the
Borderland as a broad overhead trough gradually tracks to the east.
The main issue this afternoon will be moderately strong winds
especially to areas east of the Rio Grande. The winds have already
picked up over the past couple of hours across the CWA. The winds
may increase somewhat through the rest of the day before subsiding
by around 7 p.m. Overnight, the winds will settle with clear skies.
The upper level trough will continue to slowly propagate eastward
while keeping us dry. With a dry west to northwesterly flow in place
near the surface, the low temperatures on Friday morning will be
below the climatological normal for most areas. The higher terrain
of the Sacramento Mountains should drop to subfreezing by Friday
morning, and therefore hoisted a Hard Freeze Warning for areas
above 7500 feet. A cold front is forecast to push through our
area by early Friday morning that will cause the daytime high
temperatures to be a few degrees cooler than today's high
temperatures. This will be a dry front; thus, there will be no
precipitation associated with. The winds will be much lighter then
than they are today as the surface pressure gradient relaxes.
There maybe some afternoon breezes, but the winds will be nowhere
as strong as they are today. As the the upper trough begins to
exit out of our region, an upper level ridge of high pressure will
begin to build in from the west that will continue to bring dry
weather conditions to our area.

&&

.LONG TERM...Friday night through Wednesday...
Temperatures on Saturday morning behind the cold front will be
5-10+ degrees below normal. The highest peaks of the Sacramento
Mountains may even reach into the teens, and much of the lowlands
will drop into the upper 30s/low 40s -- a chilly start to the
weekend. But that quickly changes as upper-level ridging builds
over the area and pushes the thermal ridge over the Borderland.
This will cause temps to rise back to near normal by Sunday
(lowland upper 70s/80s).

An upper trough will enter the PacNW on Monday and it will
quickly move east through the Rockies and kick out into the
Northern Plains on Wednesday. The pressure gradient on Monday and
Tuesday will create breezy afternoon winds, but well below Wind
Advisory criteria. Another weak and not impactful (at this time)
cold front will pass through the area on Tuesday night. This will
only drop high temperatures on Wednesday a handful of degrees,
with light wind.

&&

.AVIATION...18Z TAF CYCLE
VFR conditions are expected throughout the period across all of
the TAF sites with SKC. The main issue today is going to be
winds. The winds area expected to be out of the west between 10
and 18 kts with gust up to 25 kts. The winds should subside after
02z Friday. Quiet weather is expected overnight into Friday
morning with the winds becoming light and from the northwest.
There will be no reduction in the VIS across the runways.

&&

.FIRE WEATHER...
Breeze and dry today will transition to dry and less breezy on
Friday. Friday, the winds will not be as strong as they are today.
Conditions will continue to be dry on Saturday with the winds light
to moderate. The high temperatures on Friday will be a few degrees
cooler than to day, courtesy of that passage of a cold front. The
temperatures will stay cool through the first half of the weekend
before they begin to warm up by the second half of the weekend. This
dry warming trend will continue into next week. No rain is in sight
at least for the next seven day. The min RH's will be between 20 and
25% in the mountains and between 10 and 20% in the lowlands on
Friday. By Saturday the min RH's will increase to 20 to 30% in the
mountains and 20 to 25% in the lowlands. The vent rates will poor to
good for the same period.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 50  74  47  76 /   0   0   0   0
Sierra Blanca           44  69  41  69 /   0   0   0   0
Las Cruces              44  71  39  73 /   0   0   0   0
Alamogordo              43  70  39  72 /   0   0   0   0
Cloudcroft              30  52  26  54 /   0   0   0   0
Truth or Consequences   43  68  39  71 /   0   0   0   0
Silver City             38  65  41  66 /   0   0   0   0
Deming                  40  71  39  74 /   0   0   0   0
Lordsburg               40  71  44  72 /   0   0   0   0
West El Paso Metro      51  74  48  76 /   0   0   0   0
Dell City               42  72  38  72 /   0   0   0   0
Fort Hancock            46  78  44  77 /   0   0   0   0
Loma Linda              45  67  42  68 /   0   0   0   0
Fabens                  46  75  46  77 /   0   0   0   0
Santa Teresa            44  72  42  74 /   0   0   0   0
White Sands HQ          48  71  44  73 /   0   0   0   0
Jornada Range           43  68  39  71 /   0   0   0   0
Hatch                   43  70  39  73 /   0   0   0   0
Columbus                44  72  44  74 /   0   0   0   0
Orogrande               43  71  40  72 /   0   0   0   0
Mayhill                 36  60  30  64 /   0   0   0   0
Mescalero               33  62  29  64 /   0   0   0   0
Timberon                34  59  29  60 /   0   0   0   0
Winston                 30  62  29  65 /   0   0   0   0
Hillsboro               40  66  39  69 /   0   0   0   0
Spaceport               43  67  37  71 /   0   0   0   0
Lake Roberts            30  66  31  67 /   0   0   0   0
Hurley                  36  66  37  69 /   0   0   0   0
Cliff                   32  73  34  74 /   0   0   0   0
Mule Creek              35  67  37  70 /   0   0   0   0
Faywood                 40  66  40  68 /   0   0   0   0
Animas                  41  72  43  74 /   0   0   0   0
Hachita                 40  70  42  72 /   0   0   0   0
Antelope Wells          42  71  42  74 /   0   0   0   0
Cloverdale              42  67  44  71 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

36/33
Hazardous weather outlook, Oct 14, 6:24 AM MDT, 8 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
Issued by National Weather Service Albuquerque NM
624 AM MDT Thu Oct 14 2021

NMZ401>417-TXZ418>424-151100-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
624 AM MDT Thu Oct 14 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Breezy west to southwest winds this afternoon. Loose objects may
be thrown around. Otherwise, no hazardous weather is expected at
this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Breezy winds possible every other afternoon. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

29

Nearby

Hard Freeze Warnings in New Mexico, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.